Three patients with niacin-induced visual symptoms had cystoid maculopathy without leakage on fluorescein angiography, and a fourth patient with no fundus abnormality experienced cessation of visual symptoms upon discontinuation of niacin. All four patients had been taking high doses of niacin (3.0-4.5 g daily) before the onset of symptoms. An additional 15 asymptomatic patients who were receiving high doses of oral niacin (1.0-6.0 g daily) for the treatment of hypercholesterolemia were evaluated for evidence of subclinical macular disease. None of these patients had cystic or other significant macular changes. Niacin causes a reversible toxic cystoid maculopathy that occurs in approximately 0.67% of patients taking high doses of the drug. The authors conclude that among patients taking high doses of oral niacin only those who experience visual symptoms need to be ophthalmologically evaluated.